Alert archive / Montana / Wind Advisories in 2018
Wind Advisory 3, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 23, 2018, 1:41 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 23, 2018, 6:00 PM MST. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2018, 1:41 PM MST (20:41 UTC)
- In effect from
- Jan 23, 2018, 6:00 PM MST
- Expired
- Jan 25, 2018, 9:58 AM MST
- In force
- 40 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WWUS75 KBYZ 232041 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 141 PM MST Tue Jan 23 2018 MTZ065-066-242045- /O.NEW.KBYZ.WI.Y.0003.180124T0100Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 141 PM MST Tue Jan 23 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST THURSDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 6 PM this evening to noon MST Thursday. * TIMING...Tonight through Thursday morning. Strongest winds expected Wednesday morning. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Southwest wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong cross winds are expected in these areas. && $$ http://weather.gov/Billings
7 follow-up statements
654 WWUS75 KBYZ 240215 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 715 PM MST Tue Jan 23 2018 MTZ065-066-250215- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 715 PM MST Tue Jan 23 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * TIMING...Tonight through Thursday morning. Strongest winds expected Wednesday morning. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Southwest wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong cross winds are expected in these areas. && $$ http://weather.gov/Billings
192 WWUS75 KBYZ 240938 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 238 AM MST Wed Jan 24 2018 MTZ065-066-250945- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 238 AM MST Wed Jan 24 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * TIMING...Today through Thursday morning. Strongest winds expected this morning. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Southwest wind gusts of 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong cross winds are expected in these areas. && $$ http://weather.gov/Billings
985 WWUS75 KBYZ 241548 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 848 AM MST Wed Jan 24 2018 MTZ065-066-251600- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 848 AM MST Wed Jan 24 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * TIMING...Today through Thursday morning. Strongest winds expected through early this afternoon. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Winds early this morning have been gusting to 65 mph across the Livingston area. Southwest wind gusts of 55 to 65 mph will continue. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong cross winds are expected in these areas. && $$ http://weather.gov/Billings
320 WWUS75 KBYZ 242155 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 255 PM MST Wed Jan 24 2018 MTZ065-066-251900- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 255 PM MST Wed Jan 24 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * TIMING...Through Thursday morning. Strongest winds expected through tonight. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Winds have been gusting to around 65 mph at times this afternoon across the Livingston area. Southwest wind gusts of 55 to 65 mph will continue through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong cross winds are expected in these areas. && $$ http://weather.gov/Billings
404 WWUS75 KBYZ 250245 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 745 PM MST Wed Jan 24 2018 MTZ065-066-251900- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 745 PM MST Wed Jan 24 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * TIMING...Through Thursday morning. Strongest winds expected through tonight. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Winds have been gusting in excess of 60 mph at times this evening across the Livingston area. Southwest wind gusts of 55 to 65 mph will continue through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong crosswinds are expected in these areas. && $$ http://weather.gov/Billings
768 WWUS75 KBYZ 251051 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 351 AM MST Thu Jan 25 2018 MTZ065-066-251900- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 351 AM MST Thu Jan 25 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * TIMING...Strong winds this morning decreasing towards noon. * IMPACTS...Dangerous crosswinds along I-90 near Livingston, and on local roads near Nye. * WINDS...Winds gusted near 60 mph at times overnight. Southwest wind gusts of 55 to 65 mph will continue until later this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. Very strong crosswinds are expected in these areas. && $$ http://weather.gov/Billings
186 WWUS75 KBYZ 251658 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 958 AM MST Thu Jan 25 2018 MTZ065-066-251800- /O.CAN.KBYZ.WI.Y.0003.000000T0000Z-180125T1900Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 958 AM MST Thu Jan 25 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Winds have decreased and strong wind gusts are no longer expected. However, southwest wind gusts 30 to 40 mph will be likely for the remainder of the day. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:00 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Jan 23, 9:00 AM MST, 4 hours 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
900 AM MST Tue Jan 23 2018
.UPDATE...
No changes to the going forecast this morning. Dry northwest flow
over the area with some mid and high level cloud cover passing
through. Temperatures will be in the 30s this afternoon. Expect
foothills winds to increase this afternoon into tonight, becoming
strong overnight. Chambers
&&
.SHORT TERM...valid for Tdy and Wed...
Ridging is working into the area. Some energy however, mainly over
the mountains, is slow to move out. Some chance PoPs remain over
the mountains today. The bigger concern in the short term
continues to be the winds along the foothills. As lee-side
troughing develops this afternoon, the surface pressure gradient
along the foothills is going to increase. Current progs are
approaching levels that are expected for a wind advisory. The MAV
and LAMP guidance for Livingston is also supports the stronger
winds.
The pressure gradient does not really decrease until maybe early
Thursday as the ridge starts to move out. The mixing during the
day on Wednesday will help to decrease winds a little, but
mixing decrease Wednesday evening winds maybe able to increase
again to near advisory speeds. With better downslope flow during
the day Wednesday, expect temperatures across the area to be
somewhat warmer, highs into the 40s. With the ridge dominating the
weather, expect conditions to be dry Wednesday. Reimer
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Heights fall on Thursday as a weakening trough moves through the
region. Front pushes through the area but pattern does not look
like much of a precipitation producer given the stronger dynamics
pass north of the region. Not much of an airmass change so do not
expect a dramatic frontal push but should see warmest temperatures
in the morning hours. Behind the system northwesterly flow
prevails Friday and Saturday with little moisture but could bring
shower activity to the mountains.
Pattern becomes more downslopish Sunday bringing a shot of warmer
temperatures as the flow becomes a bit more westerly. Monday a
weak ridge moves into the region bringing some isentropic lift
through the lower elevations while the mountains continue to see
moisture. Could be some precipitation across south central and
southeast Montana but models show progressive nature to this band
lifting northward through the area which will limit any impacts.
borsum
&&
.AVIATION...
VFR conditions through the region with mid to high level clouds.
Expect mountain obscurations over the Beartooths/Absarokas
tonight. Increasing WSW surface winds this evening along the
foothills and KLVM becoming strong by Wednesday morning. Expect
gusts to 50 to 55 kt late tonight through Wed. morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 035 022/043 028/043 022/035 018/033 019/039 026/043
0/U 01/B 01/B 11/B 11/B 11/B 11/B
LVM 036 029/045 029/041 017/033 017/033 024/042 027/046
0/N 11/N 04/O 32/S 21/N 22/W 21/N
HDN 035 014/042 021/041 018/036 015/033 015/036 018/040
0/U 01/B 01/B 11/B 11/B 11/B 10/B
MLS 030 011/035 018/037 020/033 014/026 011/031 016/035
0/U 00/B 01/B 11/B 11/B 11/B 11/B
4BQ 034 015/042 023/043 023/036 019/033 018/037 021/041
0/U 00/B 00/B 11/B 11/B 11/B 11/B
BHK 031 014/039 020/041 021/034 013/027 009/032 016/037
0/U 01/B 00/B 11/B 11/B 11/B 11/B
SHR 035 016/043 023/043 019/034 014/032 017/038 022/043
0/U 00/U 01/B 32/S 11/B 10/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 23, 1:36 PM MST, 5 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 136 PM MST Tue Jan 23 2018 MTZ065-066-232145- Livingston Area-Beartooth Foothills- 136 PM MST Tue Jan 23 2018 This Hazardous Weather Outlook is for portions of south central Montana. A wind advisory has been issued for this area. Please reference the advisory for further details. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.